Jump to content

air embolism and iv therapy

Infusion   (225,626 Views 22 Comments)
by WILLY WASHOUT WILLY WASHOUT (New Member) New Member

1,707 Visitors; 5 Posts

advertisement

is there enough air in the tubing of a peripheral iv to cause an air embolism?

how much air is needed to cause an air embolism?

would the body be able to absorb the air?

For Example:

If an iv bag ran dry and a new bag was hung but the iv tubing was not primed and the air from the entire tube entered the patient, would this be enought to cause an air embolism and would the effects be immediate?

Share this post


Link to post
Share on other sites

1,068 Visitors; 10 Posts

WILLY WASHOUT said:
is there enough air in the tubing of a peripheral iv to cause an air embolism?

how much air is needed to cause an air embolism?

would the body be able to absorb the air?

For Example:

If an iv bag ran dry and a new bag was hung but the iv tubing was not primed and the air from the entire tube entered the patient, would this be enought to cause an air embolism and would the effects be immediate?

5cc of air can be dangerous, aspirate the air

Share this post


Link to post
Share on other sites

mommatrauma is a RN and specializes in ER.

5,829 Visitors; 470 Posts

WILLY WASHOUT said:
is there enough air in the tubing of a peripheral iv to cause an air embolism?

how much air is needed to cause an air embolism?

would the body be able to absorb the air?

For Example:

If an iv bag ran dry and a new bag was hung but the iv tubing was not primed and the air from the entire tube entered the patient, would this be enought to cause an air embolism and would the effects be immediate?

Approx 100cc of air can cause cardiac arrest...

Share this post


Link to post
Share on other sites

mommatrauma is a RN and specializes in ER.

5,829 Visitors; 470 Posts

WILLY WASHOUT said:
is there enough air in the tubing of a peripheral iv to cause an air embolism?

how much air is needed to cause an air embolism?

would the body be able to absorb the air?

For Example:

If an iv bag ran dry and a new bag was hung but the iv tubing was not primed and the air from the entire tube entered the patient, would this be enought to cause an air embolism and would the effects be immediate?

Approx 3-8cc/kg of air can cause cardiac arrest...is actually what the "official" amts are what i meant to say...I've seen 100cc of injected air cause cardiac arrest...it was accidentally injected during a CT Scan when the dye injector was not primed prior to hook-up..

Share this post


Link to post
Share on other sites

1,915 Visitors; 41 Posts

I actually talked to one of my teachers about this (a crna with some 30 years of experience), and she told me that for an average person, one Iv line worth of air wouldnt cause any problems. However, if the person has a heart defect (hole through the ventricular septum), things can get critical with that amount of air. Plus, most patients I have treated dislike seeing bubbles going down the line and into their bodies...

Share this post


Link to post
Share on other sites

5,530 Visitors; 430 Posts

The lethal dose of intravascular air in humans is unknown, but accidental injections of between 100 and 300 ml have been fatal. The mechanism of death from massive air embolus is circulatory obstruction and cardiovascular collapse resulting from air trapped in the right ventricular outflow tract.

VAE that does not cause immediate death can cause paradoxical embolization by acutely increasing right atrial pressure resulting in right to left shunt through a patent foramen ovale. Pulmonary microvascular occlusion can also occur; the air can produce increasing obstruction to blood flow, undergo resorption, or result in increased dead space.

Bronchoconstriction may result from release of endothelial mediators, complement production, and cytokine release. During spontaneous respiration, slow entrainment of air that causes obstruction of 10% of the pulmonary circulation causes a "gasp" reflex that results in chest pain and tachypnea. The resulting decrease in intrathoracic pressure and right atrial pressure can increase the rate of air entrainment.

Morbidity and mortality from air embolism are directly related to the size of the embolus and the rate of entry. Doses of air greater than 50 ml (1 ml/kg) cause hypotension and dysrhythmias. 300 ml of air entrained rapidly can be lethal. Bronchoconstriction results in increased airway pressure, and wheezing. Other manifestations of air embolism include hypoxemia, hypercapnia and decreased ETCO2 (due to increased functional dead space). Hypotension, cardiac dysrhythmias, and cardiovascular collapse occur as air entrainment continues.

Mike

Share this post


Link to post
Share on other sites

mommatrauma is a RN and specializes in ER.

5,829 Visitors; 470 Posts

mwbeah said:

The lethal dose of intravascular air in humans is unknown, but accidental injections of between 100 and 300 ml have been fatal. The mechanism of death from massive air embolus is circulatory obstruction and cardiovascular collapse resulting from air trapped in the right ventricular outflow tract.

VAE that does not cause immediate death can cause paradoxical embolization by acutely increasing right atrial pressure resulting in right to left shunt through a patent foramen ovale. Pulmonary microvascular occlusion can also occur; the air can produce increasing obstruction to blood flow, undergo resorption, or result in increased dead space.

Bronchoconstriction may result from release of endothelial mediators, complement production, and cytokine release. During spontaneous respiration, slow entrainment of air that causes obstruction of 10% of the pulmonary circulation causes a "gasp" reflex that results in chest pain and tachypnea. The resulting decrease in intrathoracic pressure and right atrial pressure can increase the rate of air entrainment.

Morbidity and mortality from air embolism are directly related to the size of the embolus and the rate of entry. Doses of air greater than 50 ml (1 ml/kg) cause hypotension and dysrhythmias. 300 ml of air entrained rapidly can be lethal. Bronchoconstriction results in increased airway pressure, and wheezing. Other manifestations of air embolism include hypoxemia, hypercapnia and decreased ETCO2 (due to increased functional dead space). Hypotension, cardiac dysrhythmias, and cardiovascular collapse occur as air entrainment continues.

Mike

Sorry I forgot to site my source...

http://www.emedicine.com/emerg/topic787.htm

Share this post


Link to post
Share on other sites

5,530 Visitors; 430 Posts

mommatrauma said:
Sorry I forgot to site my source...

http://www.emedicine.com/emerg/topic787.htm

Your source states it is 3-8 ml per kg (thats about 210-560 ml for a 70 kg pt). So you can see no one really has an exact amount. The one poster had a CRNA give them a good rule of thumb, just try and avoid a full IV tubing of air.

Mike

Share this post


Link to post
Share on other sites

1,024 Visitors; 9 Posts

I have seen one pt inject 10 cc of air (didn't have their glasses on while pulling up their saline syringe) into their PICC. It causes immediate chest pain and shortness of breath - but they are usually ok if they don't have any underlying cardiac/pulm issues.

I agree with what was said about pt's not liking to see air being injected into them.... try to avoid it wherever possible!

Gwen

Share this post


Link to post
Share on other sites

2,191 Visitors; 86 Posts

mwbeah said:
The lethal dose of intravascular air in humans is unknown, but accidental injections of between 100 and 300 ml have been fatal. The mechanism of death from massive air embolus is circulatory obstruction and cardiovascular collapse resulting from air trapped in the right ventricular outflow tract.

VAE that does not cause immediate death can cause paradoxical embolization by acutely increasing right atrial pressure resulting in right to left shunt through a patent foramen ovale. Pulmonary microvascular occlusion can also occur; the air can produce increasing obstruction to blood flow, undergo resorption, or result in increased dead space.

Bronchoconstriction may result from release of endothelial mediators, complement production, and cytokine release. During spontaneous respiration, slow entrainment of air that causes obstruction of 10% of the pulmonary circulation causes a "gasp" reflex that results in chest pain and tachypnea. The resulting decrease in intrathoracic pressure and right atrial pressure can increase the rate of air entrainment.

Morbidity and mortality from air embolism are directly related to the size of the embolus and the rate of entry. Doses of air greater than 50 ml (1 ml/kg) cause hypotension and dysrhythmias. 300 ml of air entrained rapidly can be lethal. Bronchoconstriction results in increased airway pressure, and wheezing. Other manifestations of air embolism include hypoxemia, hypercapnia and decreased ETCO2 (due to increased functional dead space). Hypotension, cardiac dysrhythmias, and cardiovascular collapse occur as air entrainment continues.

source: http://www.rashaduniversity.com/mrashad/venairem.html

Mike

Mike,

Thanks. This question was asked during a class on IV therapy I was giving a couple weeks ago and I had no conclusive answer due to all the speculation that has floated around for many years. I have filed your response in my memory bank

Donna

Share this post


Link to post
Share on other sites

1 Article; 2,056 Visitors; 17 Posts

what happened to the air inside the circulation? (if the amount of air is less than 5cc) where will the air go?

Share this post


Link to post
Share on other sites

859 Visitors; 1 Post

if you let a iv bag run dry, but do not hang a new bag and saline lock the iv, could there be risk for an air embolism?

Share this post


Link to post
Share on other sites
  • Recently Browsing 0 members

    No registered users viewing this page.

×